Pennsylvania, 2016

Debris Flow in Pennsylvania, June 15, 2016

June 15, 2016 · NWS PBZ · 1 event in 1 county or zone

A mudslide occurred in Greene county due to wet soil the evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mudslide occurred in Greene county due to wet soil the evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 15, 8:02 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 15, 8:02 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
902 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front will bring humid conditions along with shower and
thunderstorm chances tonight. Low pressure is expected to bring
more widespread showers and thunderstorms by Thursday afternoon.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Abundant cloud cover generally from Pittsburgh northward has
really inhibited convective development through the day, and with
temperatures being held back generally north of the PA Turnpike,
this should preclude much in the way of shower or thunderstorm
development in these locations through the evening and night,
except where the lake breeze boundary from Lake Erie manages to
wander inland toward.

South of there, clearing has managed to allowed for a fairly nice
upward bump in temperatures and thus instability. The shear
profile, however, is really quite unimpressive. Likewise, a
convective cluster over WV and another back from Indiana into
Kentucky seem to be the foci for moisture and instability release
at this time. In fact, the cold pool behind the cluster in central
WV can be seen expanding northward into southern OH at this time
on visible imagery. There does remain a narrow corridor between
the two aforementioned areas generally along the I-70 and north
of I-68 corridors that could still see some development of shower
and thunderstorm activity this evening. Though while this is
possible, the ingredients really seem to be lacking, however, for
severe weather at this time.

As these showers and thunderstorms fade later this evening, a lack
of upstream activity should yield a generally dry overnight across
the area with only convective blow off mid and high clouds seeming
to affect the area from the remnants of convection currently in IN
advecting into the area. Fries

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Better chances for precip are expected as deepening low pressure
is still forecast to dig southeastward across the Great Lakes on
Thursday, with passage across the Upper Ohio valley region
expected Thursday night. Likely to categorical POP numbers were
forecast for that system with sufficient moisture and upper
support progged.

Shear with the advancing low and diurnally fueled instability also
are sufficient to keep a slight severe mention for areas near
and south of I-76, with marginal chances outside of this area.
Wind gusts continue to appear to be the primary threat at this
time. Maintained the hazardous weather outlook mention for this
potential.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PoPs linger into Friday morning south of Pittsburgh as the surface
low and its attendant shortwave head for the Carolinas. Dewpoints
drop through the day, with a more comfortable Friday afternoon. High
pressure then builds into the region, keeping dry weather in the
forecast through Monday. Temperatures will be near normal
initially behind the departing system. However, 500 mb heights
will rise in connection with the strong ridge forecast to build
over the southern Rockies into the central Plains. This will lead
to above- normal temperatures by Monday.

A front is then expected to drop in from the north either Monday
night or Tuesday. Keeping PoPs fairly low for now given its
northern origins and uncertain timing. Near seasonable
temperatures return behind the boundary.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Scattered thunderstorms across the area are expected to drop in
coverage after midnight. Any heavier shower/thunderstorm could
drop flight conditions to MVFR/IFR for a brief period.

Overnight, abundant low level moisture will lead to the
development of some low clouds and fog. Expect a decent shot of at
least MVFR conditions at most terminals. FKL/DUJ had a better
chance of IFR and included that possibility only at these
locations for now. Still was not confident enough to include IFR
at other sites with the 00Z TAFs. Improvement back to VFR will
occur by 14Z Thursday. Tomorrow afternoon will have more
widespread thunderstorms and have included at least a VCTS mention
at all terminals.

.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are likely Thursday night with the approach
and passage of low pressure. VFR conditions are expected through
the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 15, 2:54 AM EST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EDT WED JUN 15 2016

MDZ001-OHZ040-041-049-050-059-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-160800-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-BELMONT-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
354 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY WITH
DAMAGING WIND GUSTS AS THE PRIMARY HAZARD DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048-057-058-068-160800-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
354 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WITH DAMAGING WIND GUSTS AS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON THURSDAY
WITH DAMAGING WIND GUSTS AS THE PRIMARY HAZARD DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-160800-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-
354 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 15, 8:26 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT WED JUN 15 2016

PAZ073-074-160200-
WESTMORELAND RIDGES-WESTMORELAND-
926 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WESTMORELAND
COUNTY...

AT 926 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
LATROBE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ESPECIALLY
ON THE RIDGETOPS IN THE CHESTNUT AND LAUREL RIDGES.

LOCATIONS IMPACTED INCLUDE...
LATROBE...MCCHESNEYTOWN-LOYALHANNA...BLAIRSVILLE...DERRY...
LAWSON HEIGHTS...LIGONIER...NEW FLORENCE...NEW ALEXANDRIA...SEWARD...
BOLIVAR...YOUNGSTOWN...LAUREL MOUNTAIN AND LOYALHANNA GORGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4019 7913 4025 7948 4045 7938 4045 7930
      4043 7930 4044 7928 4042 7927 4043 7924
      4043 7921 4041 7920 4041 7916 4040 7915
      4039 7912 4039 7913 4037 7912 4037 7910
      4039 7908 4038 7906 4042 7902 4040 7898
TIME...MOT...LOC 0126Z 275DEG 26KT 4034 7938

FRIES
Special weather statement, Jun 15, 8:27 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 PM EDT WED JUN 15 2016

PAZ023-160215-
INDIANA-
927 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT INDIANA COUNTY...

AT 926 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
INDIANA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANA...HOMER CITY...CLYMER...WEST LEBANON...CHEVY CHASE HEIGHTS...
ERNEST...CREEKSIDE...SHELOCTA...JACKSONVILLE...DIXONVILLE...
LUCERNE MINES...COMMODORE...BRUSH VLY AND YELLOW CREEK STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4049 7892 4050 7942 4056 7943 4070 7929
      4076 7886 4063 7885
TIME...MOT...LOC 0126Z 265DEG 20KT 4060 7933

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Greene

When
June 15, 9:56 PM EST
Where
Greene County, 1.27 mi E of Dry Tavern to 1.3 mi E of Dry Tavern
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.931, -79.996

A mudslide occurred in Greene county due to wet soil the evening of the 15th, as State Route 1017 was closed, with a vehicle stuck in the slide.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640827.